Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Des Moines, IA

April 19, 2017Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 9:58 PM CDT for Adair County, Madison County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 9:58 PM CDT (02:58 UTC)
Expired
Apr 19, 2017, 10:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:23 PM CDTTornado WatchSPC7 hr
Apr 19, 8:57 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KDMX 200258
SVRDMX
IAC001-121-200345-
/O.NEW.KDMX.SV.W.0074.170420T0258Z-170420T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
958 PM CDT WED APR 19 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in south central Iowa...
  Southeastern Adair County in southwestern Iowa...

* Until 1045 PM CDT.

* At 958 PM CDT, a severe thunderstorm was located over Greenfield,
  moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Winterset, Greenfield, Fontanelle, Greenfield Municipal Airport,
  Nodaway Park and Winterset-Madison County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.

LAT...LON 4136 9458 4150 9407 4150 9405 4129 9395
      4121 9453
TIME...MOT...LOC 0258Z 249DEG 41KT 4129 9451 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
4 follow-up statements
521 
WWUS53 KDMX 200312
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1012 PM CDT WED APR 19 2017

IAC001-121-200345-
/O.CON.KDMX.SV.W.0074.000000T0000Z-170420T0345Z/
Madison IA-Adair IA-
1012 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN MADISON AND EAST CENTRAL ADAIR COUNTIES...

At 1012 PM CDT, a severe thunderstorm was located 8 miles east of
Greenfield, moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Winterset and Winterset-Madison County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9407 4150 9405 4130 9395 4127 9438
      4141 9438
TIME...MOT...LOC 0312Z 249DEG 41KT 4135 9431 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
565 
WWUS53 KDMX 200323
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1023 PM CDT WED APR 19 2017

IAC001-200333-
/O.CAN.KDMX.SV.W.0074.000000T0000Z-170420T0345Z/
Adair IA-
1023 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAIR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM CDT for
south central Iowa.

LAT...LON 4133 9424 4145 9424 4150 9407 4150 9405
      4136 9398 4132 9422
TIME...MOT...LOC 0323Z 252DEG 36KT 4139 9416 

$$

IAC121-200345-
/O.CON.KDMX.SV.W.0074.000000T0000Z-170420T0345Z/
Madison IA-
1023 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN MADISON COUNTY...

At 1023 PM CDT, a severe thunderstorm was located 7 miles south of
Earlham, or 8 miles west of Winterset, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Winterset and Winterset-Madison County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4133 9424 4145 9424 4150 9407 4150 9405
      4136 9398 4132 9422
TIME...MOT...LOC 0323Z 252DEG 36KT 4139 9416 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
754 
WWUS53 KDMX 200333
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1033 PM CDT WED APR 19 2017

IAC121-200345-
/O.CON.KDMX.SV.W.0074.000000T0000Z-170420T0345Z/
Madison IA-
1033 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTH CENTRAL MADISON COUNTY...

At 1032 PM CDT, a severe thunderstorm was located near Winterset,
moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Winterset and Winterset-Madison County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 9409 4145 9402 4136 9398 4134 9409
      4139 9410
TIME...MOT...LOC 0332Z 249DEG 41KT 4143 9402 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
012 
WWUS53 KDMX 200338
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1038 PM CDT WED APR 19 2017

IAC121-200348-
/O.EXP.KDMX.SV.W.0074.000000T0000Z-170420T0345Z/
Madison IA-
1038 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 400 AM CDT for
south central Iowa.

LAT...LON 4143 9409 4145 9402 4136 9398 4134 9409
      4139 9410
TIME...MOT...LOC 0338Z 249DEG 41KT 4145 9395 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 6:52 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
652 PM CDT Wed Apr 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 315 PM CDT Wed Apr 19 2017

Early afternoon surface analysis places the warm front over far
southern Iowa along or south of Highway 34 with low pressure nearing
Concordia, KS. South of this boundary, dewpoints are in the low and
middle 60s with temperatures in the 70s. 19z operational and non-
operational visible satellite imagery shows cumulus clouds along
this boundary with stable wave clouds just north of the front up
towards Des Moines eroding. Over northern Iowa, the atmosphere is
relatively stable as clouds, showers, and thunderstorms are in the
process of exiting central Iowa as the warm front slowly trudges
northward. 19z SPC mesoanalysis shows SBCAPE values peaking near
2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity
of the warm front continue to favor supercell development. Steep
mid- level lapse rates east of the surface low into far southwest
Iowa will continue farther into the warm sector as the low
approaches and some mid-level cooling takes place. 0-1km SRH is
around 200 m2/s2 east of the surface low along the warm front
keeping the main tornado threat in this area, especially closer to
the surface low. Large hail will also be possible near and just
north of the warm front as storms cross the front and become
elevated.

Current thinking with the slow progress of the warm front is that it
may approach the Interstate 80 corridor by late this afternoon and
early this evening. Expect convective initiation around 4 or 5 this
afternoon in eastern Nebraska and western Iowa as the low nears the
state. A broken line of thunderstorms will develop along the cold
front that will move into southwest Iowa this evening with the
primary threat with these storms being large hail and damaging wind
gusts. Heavy rainfall will be possible, but the progressive nature
of the thunderstorms today should largely minimize the flash flood
threat. These storms should push through central Iowa (e.g. Des
Moines metro) mid-evening and be largely out our CWA by 9 to 10z.

For Thursday, cold air advection will occur as the low moves into
the Great Lakes with gusty winds from the northwest prevailing. Did
bump up winds a bit for tomorrow from initial guidance. Clouds will
gradually clear from southeast to northeast throughout the day.

.LONG TERM.../Thursday night through Wednesday/
Issued at 315 PM CDT Wed Apr 19 2017

Few concerns after system moves east tonight.  Temperatures will
cool off following the event with H850 temperatures from 2 to 4C
through Saturday during the daytime hours as high pressure builds
into the area and the storm track is displaced south during the
early portion of the extended. This will keep afternoon highs in the
50s to lower 60s over most of the region.  By Sunday low pressure
will be developing over the high plains with return southerly flow
across the region.  This will allow for H850 temperatures to climb
back to 6C to 7C for Sunday into Monday prior to a cold front
approaching from the west. This will result in afternoon highs back
in the 60s to lower 70s for at least a two day period. The front
should spark some showers and thunderstorms Monday night into
Tuesday.  A quick passage of the boundary will be followed by a
quick return to southerly flow with another southern stream short
wave and strong warm air advection back into the region with some
potential for showers and thunderstorms.  The majority of the area
will be far enough north of the better instability to see mainly
rain/showers and a fairly tight surface gradient resulting in a
breezy rainy period from late Tuesday night into Wednesday.
Depending on the timing the system may be just about out of the
region by Wednesday afternoon. There is a little more uncertainty
regarding afternoon highs Tuesday into Wednesday...depending on the
track of the system at that time...highs may be a bit cooler
especially if the low is just south enough to promote east northeast
surface flow over the area.  Much less diurnal range would be
anticipated. Some time to iron out the details in the next couple of
days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 652 PM CDT Wed Apr 19 2017

Overall main themes similar from previous issuance, just adjusted
timing a bit later with cold front taking its time moving into the
state. SHRA/TSRA likely at all sites through this evening into the
early morning hours. Low CIGS expected behind the front with winds
shifting around to the northwest and increasing during the day
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Wed Apr 19 2017

IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-202100-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous strong to severe thunderstorms are forecast to develop
over western Iowa late this afternoon and move eastward this
evening and overnight. Large hail, damaging winds, and a few
tornadoes will be possible. The greatest threat for tornadoes will
be over southwest Iowa. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed later this Wednesday afternoon and
evening. Reports of severe weather and rainfall amounts and their
impacts would be appreciated.

IAZ004>007-015-202100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of showers and thunderstorms are expected across the area
throughout the day into this evening. A few isolated severe
storms are possible with the main threat of hail and gusty winds.
The potential for locally heavy rain is also forecast through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this Wednesday afternoon and evening.
Reports of severe weather and rainfall amounts and their impacts
would be appreciated.

In the hours before

Local storm report, Apr 19, 8:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          2 SW CARROLL            42.05N 94.89W
04/19/2017                   CARROLL            IA   STORM CHASER

            CHASER REPORTED A TORNADO TOUCHED DOWN JUST
            SW OF CARROLL. TREES DOWN AND DAMAGE TO A
            FEW OUT BUILDINGS. TIME RADAR ESTIMATED.

&&
Local storm report, Apr 19, 8:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          2 SE CARROLL            42.05N 94.84W
04/19/2017                   CARROLL            IA   911 CALL CENTER

            CARROLL COUNTY DISPATCH RELAYED REPORTS OF
            MACHINE SHED WITH ROOF AND DOORS BLOWN OFF.

&&
Local storm report, Apr 19, 9:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TORNADO          HALBUR                  42.01N 94.97W
04/19/2017                   CARROLL            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DAMAGE IN HALBUR,
            INCLUDING POWER LINES DOWN AND OVERTURNED
            CAMPER. TIME RADAR ESTIMATED.

&&
Local storm report, Apr 19, 9:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NNW SCRANTON          42.04N 94.55W
04/19/2017  E60 MPH          GREENE             IA   TRAINED SPOTTER

            PEA SIZE HAIL AND WATER PONDING IN THE
            STREETS AS WELL.

&&

MJB
Local storm report, Apr 19, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     4 NE BOONE              42.09N 93.83W
04/19/2017  E60 MPH          BOONE              IA   PUBLIC

            SMALL TREE LIMBS DOWN.

&&

CM
Local storm report, Apr 19, 9:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             4 NE BOONE              42.09N 93.83W
04/19/2017  E0.88 INCH       BOONE              IA   PUBLIC

&&

CM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:02 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Sac43 min
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningDMXCrawford31 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster20 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningDMXCarroll53 min
Apr 19, 7:56 PM CDTTornado WarningDMXCalhoun, Carroll, Greene34 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie46 min
Apr 19, 8:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster38 min
Apr 19, 8:29 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster46 min
Apr 19, 8:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
Apr 19, 10:18 PM CDTSevere Thunderstorm WarningDMXMarshall, Story42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.